Whilst holidaying in Hobart I was struck down with a severe migraine and uncontrollable vomiting. These attacks occur once every few months and always in the early hours of the morning.
At home in Cairns I am able to attend the local 24 hour medical centre where I'm treated with Maxalon and Tramidol injections which provide almost immediate relief and I'm normally able to return home within an hour of the treatment and sleep it off.
I understand Hobart doesn't have a 24 hour medical centre so I had no option but to go to the ER at RHH at around 3am in the morning.
I was admitted almost immediately as I was vomiting uncontrollably in the reception area....
The nurses I saw were very caring and responsive. I was seen quite quickly by a Doctor and I explained my predicament and also let him know it's something I've experienced many times and also that Maxalon/Tramidol treatment was always very successful for me.
He basically seemed to ignored this and told the nurse to give me intravenous Largactil and Maxalon. To me this meant a long stay and higher risk of infection by having a canula inserted in my arm.
The Maxalon settled my nausea and the Largactil knocked me out but only appeared to have had a minor effect on the migraine headache. After a few hours I started to have a very strange and uncomfortable reaction where my I couldn't control my arms and legs and couldn't stop their repetitive involuntary flexing and unflexing. I told the nurse who must have gone to talk the doctor. Eventually I was taken off the IV and the problem subsided. After being there for approx. 8 hours, in out of consciousness, I seemed to be judged OK to leave. It took me another 24 hours before I felt normal again.
I mentioned the severe reaction to the nurse at RHH, which I attributed to the Largactil and was told that it wasn't and that it would have been the Maxalon. Even after I stated that I have had Maxalon for years and never had this experience.
I like to think I'm an articulate person with a better than average grasp of my condition.
I wish I knew the secret though to getting the doctor to listen.
My visit to the the RHH really seemed to take up so many more resources than I believe it had to. I believe if the doctor could have deigned to follow my regular protocol I could have been out of there in an hour or so rather than using, what I discovered post ER visit, what appeared to be the anti-psychotic drug Largactil off label and being turned into what I describe as a twitching zombie for 8 hours.
"Severe Migraine & Vomiting, Royal Hobart Hospital ER"
About: Royal Hobart Hospital / Emergency Department Royal Hobart Hospital Emergency Department Hobart 7000
Posted by cyberoo (as ),
Do you have a similar story to tell? Tell your story & make a difference ››